Skip to main content
Kent Academic Repository

Slice Sampling Mixture Models

Kalli, Maria, Griffin, Jim E., Walker, Stephen G. (2011) Slice Sampling Mixture Models. Statistics and Computing, 21 (1). pp. 93-105. ISSN 0960-3174. (doi:10.1007/s11222-009-9150-y) (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided) (KAR id:23488)

The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided.
Official URL:


We propose a more efficient version of the slice sampler for Dirichlet process mixture models described by Walker (Commun. Stat., Simul. Comput. 36:45–54, 2007). This new sampler allows for the fitting of infinite mixture models with a wide-range of prior specifications. To illustrate this flexibility we consider priors defined through infinite sequences of independent positive random variables. Two applications are considered: density estimation using mixture models and hazard function estimation. In each case we show how the slice efficient sampler can be applied to make inference in the models. In the mixture case, two submodels are studied in detail. The first one assumes that the positive random variables are Gamma distributed and the second assumes that they are inverse-Gaussian distributed. Both priors have two hyperparameters and we consider their effect on the prior distribution of the number of occupied clusters in a sample. Extensive computational comparisons with alternative “conditional” simulation techniques for mixture models using the standard Dirichlet process prior and our new priors are made. The properties of the new priors are illustrated on a density estimation problem.

Item Type: Article
DOI/Identification number: 10.1007/s11222-009-9150-y
Uncontrolled keywords: Dirichlet process · Markov chain Monte Carlo · Mixture model · Normalized weights · Slice sampler · Hazard function
Subjects: Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Jim Griffin
Date Deposited: 22 Dec 2009 19:49 UTC
Last Modified: 16 Nov 2021 10:01 UTC
Resource URI: (The current URI for this page, for reference purposes)

University of Kent Author Information

Kalli, Maria.

Creator's ORCID:
CReDIT Contributor Roles:

Griffin, Jim E..

Creator's ORCID:
CReDIT Contributor Roles:

Walker, Stephen G..

Creator's ORCID:
CReDIT Contributor Roles:
  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.